Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS New York, NY

August 8, 1999Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 8, 1999, 8:08 AM EDT for Suffolk County, New York. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 1999, 8:08 AM EDT (12:08 UTC)
Expired
Aug 8, 1999, 8:55 AM EDT
In force
47 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:28 AM EDTTornado F2Mattituck, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 0.1 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 1999-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 1999-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KNYC 081209 RRA
SVRNYC
NYC103-081255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
808 AM EDT SUN AUG 8 1999

THE NATIONAL WEATHER SERVICE IN NEW YORK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SUFFOLK COUNTY IN SOUTHEASTERN NEW YORK...

* UNTIL 855 AM EDT...

AT 805 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER EASTERN LONG ISLAND SOUND NEAR MATTITUCK
INLET. THIS STORM WILL MOVE ONSHORE NEAR CUTCHOGUE AND AFFECT THE
NORTH FORK OF LONG ISLAND FROM CUTCHOGUE TO ORIENT POINT. THIS
STORM IS MOVING EAST AT 40 MILES PER HOUR.


DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STA:Y AWAY FROM WINDOWS!

.END/IAA/EKSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:53 AM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 2:53 AM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
253 AM EDT SUN AUG 8 1999

WL KEEP SCA UP...SW WNDS 20/25 KT SHIFTG TO THE W THIS AFTN. MDLS
ARE MOVG PCPN IN A BIT FASTR THN PREV RUNS. ETA STILL WET AND NGM
RATHER DRY. BUFKIT ETA QPF FOR JFK SHOWG 1.0 AND NGM 0.15. SPC HAS
PUT US IN A SLGT RISK CATEGORY TDY. THINKG THE BULK OF WMFNTL PCPN
MOVS N OF FA THIS MRNG. PREFNTL TROF MOVS THRU SOMETIME ERLY AFTN.
WITH THE UNSTBL AIR IN SITU AND FAVORABLE WND PROFILE...THNKG SOME
OF THESE STMS CUD BE SVR. IT WL DEPEND ON HOW MUCH SUN WE GET. MDLS
STILL SHOWG STG THETAE RDGG MOVG THRU FA AT OR ARND 18Z. WL CONT THE
HI POPS AND MENTION OF TSTMS. THINKG PRIME TIME FOR TSTMS 16 TO 21Z
OR SO. A FEW SHWRS TIL CDFNT GOES THRU...BTW 22 AND 00Z. STG CLRG
AFTRWARDS. WL TWEAK A DEGREE OR TWO OFF FWC HI TEMPS TDY. ON THE
XTNDD NO MAJOR CHGS PLANND PENDG A REVU OF NEW MRF. WRKZFP IN
AFOS/AWIPS. WL ISSUE AN SPS WITH SVR WX OUTLOOK.

.NYC/OKX...SMALL CRAFT ADVISORY...ANZ350-353-355-330-335-338.

WOOLDRIDGE

In the hours before

Special weather statement, Aug 8, 4:00 AM EDT, 4 hours 8 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-090000-

SEVERE WEATHER OUTLOOK
FOR EXTREME SOUTHEAST NY...NORTHEAST NJ AND SOUTHERN CT
NATIONAL WEATHER SERVICE NEW YORK NY
400 AM EDT SUN AUG 8 1999

THE NATIONAL WEATHER SERVICES STORMS PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED OUR REGION IN THE SLIGHT RISK CATEGORY TO
RECEIVE SEVERE THUNDERSTORMS THIS AFTERNOON.

ON THE LATEST WEATHER MAPS...A LOW PRESSURE SYSTEM OVER THE GREAT
LAKES WILL PUSH A COLD FRONT THROUGH EARLY TO MID AFTERNOON ACROSS
THE REGION. DUE TO THE FAST MOVING NATURE OF THE STORM...MOST OF THE
RISK OF SEVERE THUNDERSTORMS WILL BE BETWEEN 10 AM AND 6PM TODAY.

ANY THUNDERSTORMS THAT FORM COULD PRODUCED WINDS IN EXCESS OF 58 MPH
AND HAIL 1/4 INCH OR LARGER. ADDITIONALLY...ANY THUNDERSTORM WHETHER
SEVERE OR NOT CAN PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AS
WELL AS TORRENTIAL DOWNPOURS OF RAIN.

YOUR NATIONAL WEATHER SERVICE IS KEEPING A SHARP EYE ON THIS WEATHER
SYSTEM AND WILL ISSUED ANY FURTHER STATEMENTS...WATCHES OR WARNINGS
AS THEY BECOME NECESSARY.

WOOLDRIDGE
Special weather statement, Aug 8, 4:00 AM EDT, 4 hours 8 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-090000-

SEVERE WEATHER OUTLOOK
FOR EXTREME SOUTHEAST NY...NORTHEAST NJ AND SOUTHERN CT
NATIONAL WEATHER SERVICE NEW YORK NY
400 AM EDT SUN AUG 8 1999

THE NATIONAL WEATHER SERVICES STORMS PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED OUR REGION IN THE SLIGHT RISK CATEGORY TO
RECEIVE SEVERE THUNDERSTORMS THIS AFTERNOON.

ON THE LATEST WEATHER MAPS...A LOW PRESSURE SYSTEM OVER THE GREAT
LAKES WILL PUSH A COLD FRONT THROUGH EARLY TO MID AFTERNOON ACROSS
THE REGION. DUE TO THE FAST MOVING NATURE OF THE STORM...MOST OF THE
RISK OF SEVERE THUNDERSTORMS WILL BE BETWEEN 10 AM AND 6PM TODAY.

ANY THUNDERSTORMS THAT FORM COULD PRODUCED WINDS IN EXCESS OF 58 MPH
AND HAIL 1/4 INCH OR LARGER. ADDITIONALLY...ANY THUNDERSTORM WHETHER
SEVERE OR NOT CAN PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AS
WELL AS TORRENTIAL DOWNPOURS OF RAIN.

YOUR NATIONAL WEATHER SERVICE IS KEEPING A SHARP EYE ON THIS WEATHER
SYSTEM AND WILL ISSUED ANY FURTHER STATEMENTS...WATCHES OR WARNINGS
AS THEY BECOME NECESSARY.

WOOLDRIDGE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:28 AM EDTTornado WarningOKXSuffolk62 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.